Jump to content
The MS PEOPLE UK Forum
Support, help, advice and information for Multiple Sclerosis. Ask questions and share experiences with people affected by MS.
Jez-benign

Levothyroxine

4 posts in this topic Last Reply

Recommended Posts

Jez-benign

First to introduce myself - I'm Jez, I was diagnosed in 2002 when I was 42 with "a mild form of MS", and since then there has been no progression. I'm left with a limp a weak right hand poor balance and of course the dreaded fatigue. But I still manage to work 4 days a week even with advancing age.

 

18 months ago following a year or two with horrendous fatigue I was also diagnosed with hashimoto's underactive thyroid. Since then trying to get the thyroxine dosage right. I'm guessing I'm not alone in this?

 

The problem is that that while the thyroxine helps to increase my energy level it also appears to increase muscle spasticity which causes foot spasms that I have never had before. Does anyone else have similar experience or advice?

Share this post


Link to post
Share on other sites
Crappy
Marina

Hi Jez and welcome!

 

Whilst I’m someone who takes thyroid meds for hypothyroidism, I'm afraid I don’t know much about Hashi’s. I’m also on NDT (Natural Desiccated Thyroid) and not Levo, so I’m not that au fait with Levo either.

 

You’re absolutely right, though, about the trials and tribulations of getting the dosage right. It can take some people months or even years to get the dosage right and, in some cases, people have to alter their dosage from time to time according to their symptoms. Also, it can take months for some people to start feeling better and to find their optimal level.

 

Re the foot spasms, it’s very difficult to tell as it could be due to all sorts of things. For instance, amongst other things:
- It might be related to your Levo dosage; as spasms can be indicative of hypothyroidism, it might be that a small increase in Levo might help.
- It might be a vitamin or mineral deficiency.
- It might coincidentally be a new MS symptom; I occasionally get painful cramp-like spasms in the soles of my feet, or in my toes. MS and thyroid disease share many symptoms, which can make it harder to see the wood for the trees and to know which condition is to blame for which symptom.
- It might be something else.

 

Do you see an endocrinologist and an MS nurse/neuro or just your GP? Have you asked them about the foot spasms? Have they run blood tests for things like iron, ferritin, potassium, etc?

 

I’m sorry if this isn’t of much help, but unfortunately that’s the nature of both the MS and thyroid beasts!

 

If you find out what’s causing your foot spasms, would you please let us know as it might be useful to someone else in the same situation as yourself?

 


Marina

(belated DX in June '05, SPMS)

Share this post


Link to post
Share on other sites
Jez-benign

Hi Marina and thanks for responding. Hashimoto's is just like any other kind of hypothyroid I believe. And I'm guessing all different thyroxine medications will pretty much have the same effect. But you are right the foot spasms could be due to lots of things. I only saw endocrinologist once and she advised keeping the the TSH level as high as possible within the range. Or was it the T4 I can't remember? So that's what I've been aiming to do but the foot spasms started coming to gently when I increased the medication so I've tried reducing it again.

Share this post


Link to post
Share on other sites
Crappy
Marina

It does seem odd that the Levo helps but then creates a potentially hypo symptom...  (and I believe TSH should be as low as possible when on thyroxine for hypothyroidism.)

 

There is a difference between Levo and NDT, but trying to get a prescription for NDT is like trying to get blood out of a stone, as most doctors won't prescribe it. Basically, NDT is natural and not synthetic thyroxine. Unlike Levo, it's a mix of T4 and T3. It's what they used to give to hypothyroid patients before they developed the synthetic Levo. A number of people fare better on NDT than Levo. This (American) article helps describe it and explain the differences:

 

GettyImages-1044124306-5c3e138a46e0fb000
WWW.VERYWELLHEALTH.COM

Desiccated thyroid extract (DTE) has been a treatment for hypothyroidism for more than 100 years. Explore the benefits, risks, and controversy.

 

And this one describes some trials (Research Articles and Papers) comparing the two:

 

 

However, it's extremely rare to be able to get it on the NHS, and there are very very few private doctors who'll prescribe it. It can be bought without a prescription from reliable sources on the internet, but it means self-medicating, so I'd be reluctant to suggest doing that without your knowing a lot more about it.

 

That said, and if the foot spasms are indeed due to the Levo, it may be possible to ask for some T3 as well and see if that helps.

 

You might wish to do some research on this as I'm not a thyroid expert and am only wondering out loud :flowerface:

 

It might still be wise to ask your GP or MS nurse about it?


Marina

(belated DX in June '05, SPMS)

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

About Us

Founded in 2004, MS People UK is a community website and discussion forum by and for people with Multiple Sclerosis as well as for friends, families, supporters and those interested in this disabling condition.

If you’re newly diagnosed or want to ask about possible first symptoms, or if you’ve had Relapse Remit, Secondary or Primary Progressive MS for some time, a welcoming group of fellow MS sufferers is here to chat with you about MS symptoms, diagnosis and treatments.

The atmosphere is friendly whilst being compassionate, supportive and caring. Members also post about a variety of subjects not related to MS, as well as share jokes, talk about their hobbies, have fun, and more.


The MS People Forum is not responsible for advice or information supplied by members. We suggest you seek medical advice before trying anything.
×